How the media got it so wrong about one of the most effective ways to control cholesterol
Don't believe everything you read in the newspapers. These words seem more likely spoken by a consoling manager or agent to his rising starlet-but they could equally apply to your doctor or, indeed, yourself. In fact, believing the newspapers may seriously damage your health.
Remember the headlines around the turn of the year? Forbes magazine proclaimed "No benefit, signal of harm for niacin therapy", while the influential website MedPage Today announced that the study "may signal the end for niacin". USA Today chimed in with "Niacin doesn't help heart, may cause harm,study says".
Yes, niacin, or vitamin B3, was a danger to every heart patient, according to the media.
But not according to the leading researchers. They maintain that niacin is the safest and most effective way to control levels of the artery-clogging LDL 'bad' cholesterol.
Steven Nissen, past president of the American College of Cardiology, says: "Niacin is really it. Nothing else available is that effective."
His views are supported by the prestigious Mayo Clinic. One of its researchers, William Parsons, says: "Niacin is the best substance currently available for the control of cholesterol. It decreases the incidence of coronary disease and strokes, and raises life expectancy."1 The Mayo website adds that "although niacin is readily available and effective, it hasn't had much attention compared to other cholesterol drugs".2
Those drugs are, of course, the statins, the billion-dollar industry of lifestyle pharmaceuticals routinely prescribed to the over-60s to keep their LDL cholesterol levels in check.
So why the enormous difference of opinion-and why did the press get the wrong end of the stick?
It's all to do with a major study into a new cholesterol-lowering drug from pharmaceutical giant Merck. The drug, marketed as Tredaptive across Europe and Cordaptive in the US, is a combination of niacin and a new drug called laropiprant.
But if niacin is so effective, why combine it with anything else? Well, niacin comes with one side-effect that can be socially embarrassing: it can cause the face to flush or redden. Known as 'niacin flush', it often happens to people who are taking a higher dose of around 400 mg and can last for up to an hour. It's not dangerous, but it's unsightly, and laropiprant is supposed to stop it.
The drug has had a bumpy launch. It's been used in Europe since 2008, where the relaxed European safety guardians gave it the green light, but it's never been approved in the US because of health worries the regulators there have had about it.
So Merck was hoping that the major HPS2-Thrive study, which it had paid for, would finally give its drug the universal approval it so badly wanted. But researchers from Oxford University weren't prepared to give their paymasters the result they were hoping for.
The study was a slightly odd affair. It involved 25,673 people with heart problems who were already taking a statin for their condition; of these, 10,932 were Chinese, 8,035 were British and 6,706 Danish. For four years, they were also given either Tredaptive or a placebo (a sugar pill).
However, during that time a quarter of those taking Tredaptive had to stop their medication. Some complained of gastrointestinal problems, but the most common side-effect was 'niacin flush'. Here was an early clue that laropiprant wasn't working.
But it was the other side-effect among those who stayed the course that was to grab the headlines and prove crushing for Merck. Seventy-five of those who took Tredapative for the full four years-and 17 who were unwittingly taking the placebo-developed myopathy, or muscle weakness. Strangely, the effect was seen almost exclusively among the Chinese participants.3
Within a few days of the results being made public, Merck pulled Tredaptive from all European markets and stopped its development and production worldwide.
Niacin to blame?
Although it was bad news for Tredaptive, were the study results such bad news for niacin as well?
The researchers certainly demonstrated that combining niacin with laropiprant caused myopathy, or perhaps that the combination had a negative effect when taken with a statin, but had they really uncovered something new about niacin itself?
The Oxford researchers didn't think so, and it would have been surprising if they had. Niacin has been in regular use since 1943, and its safety and effectiveness have been measured in more than 38,000 studies using niacin or nicotinic acid, its alternate name. In comparison, laropiprant has been assessed in fewer than a hundred studies over the past seven years.
A review of niacin studies could find no problems with muscle weakness, so "niacin is not thought to cause myopathy in the absence of statin therapy", the Oxford team concluded. The myopathy had to be due to either the laropiprant or the statin.
The other mystery was that the muscle weakness was seen almost exclusively in the Chinese participants and hardly at all in the Europeans. Although the Oxford researchers can't be sure of the reason, they know that Chinese and Caucasians react differently to statins, and this may explain the cases of myopathy.
Here's the rub
If the laropiprant (or the statin) was responsible for the myopathy, did the researchers see any beneficial effects from the niacin?
Yes, they did. There was a significant rise in 'good' HDL cholesterol and a lowering of LDL cholesterol in the study participants; these changes would have translated into a 15 per cent drop in 'vascular events'-such as blocked arteries that can lead to heart attack and stroke-in a group that was already at high risk. In simple terms, the niacin on its own was a life-saver.
But if that's the real 'take-home' message of the HPS2-Thrive study, why didn't the press say so? It's probably down to a combination of laziness, pressing deadlines, reading the accompanying press release and scanning the short conclusions the researchers would have prepared.
But it's also part of a growing movement in the media to trash everything alternative. Drug companies employ PR agencies solely to 'place' negative stories about alternative medicine, while large news corporations like the BBC and Associated Press, which help set the current-affairs agenda, have also played their part.
The BBC has removed all mention of any alternative medicine from its website, while the Associated Press ran a series of anti-alternative medicine features, heralded with the statement: "Ten years and $2.5 bn in research have found no cures from alternative medicine". Although the statement is not true-niacin alone disproves it-it was circulated to the thousands of newspapers and media outlets the AP feeds.
Is this just another case of the media getting it wrong and one that doesn't affect you? Well, it does, unfortunately.
You might believe what you read in the newspapers and perhaps your doctor does too. Worse, the regulators might; right now-in Europe, the US and Australasia-they are busy deciding what alternatives you should have
If niacin becomes tainted as a dangerous treatment, it may just disappear from the shelves. And a safe and effective way to keep cholesterol under control won't be there anymore; you may then have to ask your doctor for a statin instead.
Niacin, or nicotinic acid, is one of the B vitamins (B3) and along with all of the B-family nutrients is essential for overall metabolism. Niacin works by increasing levels of HDL (high-density lipoprotein), the 'good' cholesterol, which absorbs LDL (low-density lipoprotein), the one that clogs up arteries. It's also good for your nervous and digestive systems and helps keep skin, hair and eyes healthy.
It's available as a supplement, as an over-the-counter remedy and as prescription drugs such as Niaspan and Niacor. It is also found in a wide range of foods, including whole grains, fresh fruits and vegetables, meat and fish, and beans and nuts, although you wouldn't get enough just from your diet to reduce cholesterol levels.
Niacin without the flush
Although it can be socially embarrassing, the 'niacin flush' is a sign that the remedy is working-so it's not a side-effect at all. The flushing, a reddening of the face and neck that may last for up to an hour and may sometimes also cause the skin to itch, arises because the arteries are dilating.
Slow- or extended-release niacin doesn't cause as much flushing, but it's not as effective either, say researchers at Orthomolecular.org, the nutrition research group set up by Linus Pauling.
Instead, get your body used to niacin by starting off with a 25-mg dose once a day with food (easily done by chopping one 100-mg tablet into four pieces). After a few days, increase the dose to 50 mg a day, then increase it again after a few more days. The optimal therapeutic dose is 400 mg a day.
1. Parsons WB. Cholesterol Control Without Diet! The Niacin Solution. Scottsdale, AZ: Lilac Press, 1998
3. Eur Heart J, 2013; 34: 1279-91